Iowa, 2015

Hail and Damaging Winds in Iowa, May 7, 2015

May 7, 2015 · NWS ARX · 6 events in 3 counties and zones

Thunderstorms developed across northeast Iowa during the afternoon of May 7th. As these storms moved across the area, they produced hail and straight line damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed across northeast Iowa during the afternoon of May 7th. As these storms moved across the area, they produced hail and straight line damaging winds. The largest hail reported was nickel sized in St. Ansgar (Mitchell County), West Union and Fayette (Fayette County). A barn near West Union was damaged by the straight line winds and in St. Ansgar a large branch was blown down onto a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 7, 2:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 7, 2:09 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT THU MAY 7 2015

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 309 PM CDT THU MAY 7 2015

MAIN FCST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES MAINLY THIS
EVENING...SMALLER SHRA/TSRA CHANCES MAINLY SOUTHEAST END OF THE FCST
AREA FRI/FRI NIGHT...TEMPERATURES.

DATA ANALYSIS AT 18Z HAD LOW PRESSURE IN WESTERN ONT/NORTHWEST MN
WITH A TROUGH/FRONT SOUTHWEST TO THE TX PANHANDLE. WV IMAGERY SHOWED
THE MAIN SHORTWAVE LIFTING NORTHEAST ACROSS NORTHWEST MN AND OTHER
WEAKER SHORTWAVES IN THE FLOW FROM EASTERN NEB TO TX. MAIN 3 HR
PRESSURE FALLS HAVE SHIFTED TO ONT/WI/MI/NORTHEAST MN. SHRA/TSRA
ACROSS THE MID/UPPER MS VALLEY MAINLY OVER NORTHERN MO AND NORTHEAST
MN EARLY THIS AFTERNOON. TIGHTER PRESSURE GRADIENT EAST OF THE SFC
FRONT PRODUCING SOUTH WINDS 10-20 MPH GUSTING 30 MPH ACROSS MUCH OF
MN/IA/WI...HELPING PULL A SUMMER-LIKE AIRMASS NORTH INTO THE REGION.

07.12Z MODELS INITIALIZED WELL. MODELS OFFER A TIGHTENING CONSENSUS
AS THE MAIN SHORTWAVE ENERGY/TROUGH OVER NORTHWEST MN LIFTS INTO ONT
TONIGHT. TREND/CONSENSUS IS TOWARD WEAK SHORTWAVE RIDGING TO NOW
BUILD ACROSS THE AREA ON FRI WITH THE NEXT WEAK SHORTWAVE IN THE
SOUTHWEST FLOW ALOFT TO MOVE INTO SOUTHWEST IA/NORTHWEST MO FRI
NIGHT. TREND FAVORS MORE PROGRESSIVE OF THE EARLIER MODELS WITH THE
NEXT MID LEVEL LOW THRU THE SOUTHERN ROCKIES AT 12Z SAT. SHORT TERM
FCST CONFIDENCE IS GENERALLY GOOD THIS CYCLE.

IN THE SHORT TERM...FORCING/LIFT SIGNAL AHEAD OF/ALONG THE SFC-850MB
FRONT/TROUGH AXIS STRONGEST THIS AFTERNOON...THEN WEAKENS RATHER
QUICKLY THIS EVENING AS THE BULK OF THE ENERGY SHEARS WELL NORTHWEST
OF THE FCST AREA. CANNOT RULE OUT A STRONGER TSRA OR 2 LATE THIS
AFTERNOON INTO EARLY THIS EVENING...BUT 0-6KM SHEAR APPEARS ON THE
WEAK SIDE FOR ORGANIZED TSRA. SEE SWODY1 FOR MORE DETAILS. MODEST
CAPE OF 500-1500 J/KG OVER THE FCST AREA AT 00Z. CAPE WANES DURING
THE EVENING...THEN IS PUSHED SOUTHEAST OF THE FCST WITH THE MAIN
MOISTURE AXIS LATER TONIGHT. SFC-850MB FN CONVERGENCE ALONG THE
FRONT WEAKENS RATHER QUICKLY AS WELL THIS EVENING WITH RELAXING
GRADIENTS AHEAD OF/ALONG AND BEHIND THE LOWER LEVEL TROUGH/FRONT.
GREATER CHANCES OF SHRA/TSRA APPEAR TO BE BEFORE 00Z THIS
EVENING...WITH DECREASING CHANCES THIS EVENING THEN TRENDING DRY
OVERNIGHT AS THE SFC FRONT PUSHES EAST OF THE AREA AND 500MB HGTS
START TO RISE. CONCERN FRI/FRI NIGHT REMAINS WHERE TONIGHTS FRONT
ENDS UP. WITH MDT SOUTHWEST FLOW ALOFT...FRONT LOOKS TO REMAIN IN
SOUTHEAST WI TO SOUTHERN IA THRU FRI/FRI NIGHT WITH PW VALUES OF
AN INCH OR MORE REMAINING OVER OR JUST SOUTH OF THE FCST AREA.
TREND TOWARD WEAK SHORTWAVE RIDGING ALOFT OVER THE REGION FRI
WOULD SAY LITTLE IN THE WAY OF SHORTWAVE ENERGY TO PASS NEAR OR
OVER THE FCST AREA FRI. GIVEN PROXIMITY OF THE FRONT...SOME CAPE
AND NEIGHBORING GRIDS WILL LEAVE A SMALL -SHRA/TSRA CHANCE ACROSS
THE SOUTHEAST END OF THE FCST AREA MAINLY FRI AFTERNOON. HGTS FALL
A BIT AHEAD OF THE SHORTWAVE PROGGED INTO SOUTHWEST IA/NORTHWEST
MO BY 12Z SAT...WITH PERHAPS A WAVE RIPPLING NORTHEAST ALONG THE
STALLED FRONTAL BOUNDARY. FOR NOW LEFT A SMALL MAINLY EVENING
SHRA/TSRA CHANCE ACROSS THE SOUTHEAST END OF THE FCST AREA FRI
NIGHT...WHICH BLENDS WITH NEIGHBORING GRIDS.

APPEARS TO BE PLENTY OF LOWER LEVEL MOISTURE TRAPPED IN/UNDER AN
INVERSION NEAR 900MB TO SPREAD ACROSS THE AREA FRI...THEN MID LEVEL
MOISTURE TO INCREASE FRI NIGHT...FOR MOSTLY CLOUDY TO CLOUDY SKIES
MUCH OF THE TONIGHT-FRI NIGHT PERIOD. USED A BLEND OF THE GUIDANCE
LOWS/HIGHS FOR TONIGHT THRU FRI NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 309 PM CDT THU MAY 7 2015

MAIN FCST CONCERNS FOR SAT THRU SUN NIGHT...SHRA/TSRA CHANCES LATER
SAT NIGHT THRU SUN NIGHT...TEMPERATURES.

GFS/ECMWF/CAN-GEM RUNS OF 07.12Z IN REASONABLE AGREEMENT SAT THRU
SUN AS THE SOUTHERN ROCKIES LOW LIFTS TO NEAR THE CO/NEB/KS BORDER
BY 12Z SUN THEN INTO CENTRAL NEB/SOUTHERN SD BY 00Z MON. NAM APPEARS
AS A FAST OUTLIER LIFTING THE LOW NORTHEAST SUN INTO SUN NIGHT.
GFS/ECMWF/CAN-GEM OFFER AN IMPROVING CONSENSUS OF THEIR EARLIER RUNS
SAT NIGHT/SUN. DETAIL DIFFERENCES BEGIN TO INCREASE SUN NIGHT AS THE
LOW FILLS AND CONTINUES LIFTING SLOWLY NORTHEAST...BUT LARGER SCALE
TRENDS OF TIMING OF THE MAIN TROUGH LIFTING NORTHEAST REMAIN
CONSISTENT WITH THE PREVIOUS RUNS. FAVORING A NON-NAM MODEL
CONSENSUS...FCST CONFIDENCE IN THE SAT THRU SUN NIGHT PERIOD REMAINS
AVERAGE TO GOOD THIS CYCLE.

THIS PERIOD STARTS OUT RATHER QUIET ON SAT WITH THE OLD FRONTAL
BOUNDARY LOOKING TO BE PUSHED A BIT FURTHER SOUTH OF THE FCST AREA
AND 500MB HGTS RISING A BIT/SHORTWAVE RIDGING AHEAD OF THE ROCKIES
LOW/TROUGH BUILDING OVER THE UPPER MIDWEST. POTENTIAL REMAINS FOR A
WEAK SHORTWAVE RIPPLING THRU THE SOUTHWEST FLOW TO INTERACT WITH THE
OLD FRONTAL BOUNDARY ON SAT...AND LEFT A SMALL -SHRA CHANCE ACROSS
THE FAR SOUTH END OF THE FCST AREA...MAINLY TO BLEND WITH
NEIGHBORING FCST GRIDS. SFC LOW IN THE CENTRAL PLAINS AND THE OLD
FRONT BEGIN TO LIFT NORTH SAT NIGHT AS THE MID LEVEL LOW/SHORTWAVE
ENERGY EJECTS INTO NEB/KS. MOISTURE/LIFT INCREASE INTO AND OVER THE
SFC-850MB FRONTAL BOUNDARY...AND INTO THE FCST AREA SAT NIGHT. PW
VALUES IN THE 1.25 TO 1.5 INCH RANGE IN THE INFLOW AIRMASS...ALONG
WITH MU CAPES OF 500-1000 J/KG THRU SAT NIGHT INTO SUN MORNING...
MORE DURING THE AFTERNOON/EVENING. WARM ADVECTION/ISENTROPIC LIFT
/WING/ TO TRANSLATE NORTHEAST ACROSS THE FCST AREA MAINLY LATE
SAT NIGHT/SUN MORNING...WITH PERHAPS A LULL IN THE SHRA/TSRA SUN
AFTERNOON/EARLY SUN EVENING BEFORE DEEPER CONVERGENCE WITH
APPROACH OF THE SFC-700MB LOW AND DYNAMICS/DIVERGENCE ALOFT WITH
THE SHORTWAVE TROUGH SPREAD INTO/ACROSS THE FCST AREA SUN NIGHT.
RAISED SHRA/TSRA CHANCES TOWARD 60-80 PERCENT ACROSS THE SOUTHWEST
SIDE OF THE FCST AREA LATER SAT NIGHT...INTO THE 60-80 PERCENT
RANGE SUN AND TO 80 PERCENT SUN NIGHT. POTENTIAL FOR WIDESPREAD
RAIN AMOUNTS OF 1 TO 1.5 INCHES ACROSS MUCH OF THE FCST AREA FROM
LATER SAT NIGHT INTO MON MORNING AS THIS SYSTEM AND AT LEAST 2
STRONGER ROUNDS OF FORCING/LIFT MOVE ACROSS THE REGION. USED A
BLEND OF THE GUIDANCE HIGHS/LOWS FOR SAT THRU SUN NIGHT.

FOR MONDAY THRU THURSDAY...DAYS 4 TO 7...

MAIN FCST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES MUCH OF THE
PERIOD AND TEMPERATURES.

07.00Z/07.12Z MEDIUM RANGE MODEL RUNS IN REASONABLY GOOD AGREEMENT
FOR THE VIGOROUS MID LEVEL TROUGH TO BE LIFTING NORTHEAST INTO THE
UPPER MIDWEST MON. TREND IS A BIT SLOWER WITH THIS FEATURE ON MON
OTHERWISE FAVORS A COMPROMISE OF THE EARLIER MODEL RUNS. BY WED
DISAGREE ON THE PROGRESSIVENESS OF THE TROUGH...WITH GFS/ECMWF
TRADING WHO IS FASTER FROM RUN TO RUN. GIVEN THIS...RUN-TO-RUN
CONSISTENCY QUITE POOR FOR WED/THU. FCST CONFIDENCE AVERAGE FOR
MON/TUE THEN BELOW AVERAGE FOR WED/THU.

STRONG...CONSISTENT SIGNAL FOR A MDT/STRONG SFC-700MB LOW TO LIFT
NORTHEAST ACROSS THE UPPER MIDWEST MON. THIS UNDER DIVERGENCE ALOFT
AHEAD OF THE MID LEVEL SHORTWAVE/TROUGH. STRONGEST OF THE LIFT/
DEEPEST OF THE MOISTURE TO ROTATE NORTHEAST ACROSS THE FCST AREA MON
MORNING...WITH A 700-500MB DRY PUNCH TO SPREAD OVER THE FCST AREA
DURING THE AFTERNOON. HIGHEST SHRA/TSRA CHANCES MON APPEAR TO BE IN
THE MORNING WITH A DIMINISHING TREND FROM SOUTHWEST TO NORTHEAST MON
AFTERNOON. CAPE IS SWEPT OUT BY MON NIGHT AS THE SFC LOW MOVES EAST
OF THE AREA. STRONG SIGNAL FOR WRAP-AROUND/DEFORMATION BAND
MOISTURE/LIFT TO ROTATE SOUTHEAST INTO THE FCST AREA MON NIGHT/
TUE...BEHIND THE SLOWLY DEPARTING 925-700MB LOW. DEEPEST OF THIS
MOISTURE/STRONGER OF THE LIFT PROGGED OVER THE NORTHEAST 1/3 TO 1/2
OF THE FCST AREA...WITH HIGHER SHRA CHANCES THOSE AREAS MON
NIGHT/TUE. SFC HIGH PRESSURE/WEAK 925-700MB RIDGING BUILDS IN FOR
TUE NIGHT/WED...WITH LOSS OF LIFT/DRYING IN THE COLUMN. TUE
NIGHT/WED SET TO BE A SEASONABLY COOL AND DRY PERIOD WITH 850MB
TEMPS 1-2 STD DEVIATIONS BELOW NORMAL. WITH POTENTIAL FOR HIGH
PRESSURE OVERHEAD/LIGHT WINDS TUE NIGHT/WED MORNING AND THE COLD LOW
LEVEL AIRMASS...FROST A THREAT IN THE NORMALLY COLDER LOW-LAYING
LOCATIONS WED MORNING. EVEN WITH THE GFS/ECMWF DIFFERENCES FOR
WED/THU...SOME MOISTURE/LIFT IS LOOKING TO SPREAD BACK INTO THE AREA
AS EARLY AS WED AFTERNOON AND ESPECIALLY WED NIGHT/THU. THIS AHEAD
OF DEVELOPING TROUGHING IN THE PLAINS IN RESPONSE TO RENEWED
TROUGHING OVER THE ROCKIES. SMALL -SHRA CHANCES WED THRU THU PER THE
MODEL/ENSEMBLE CONSENSUS OKAY UNTIL THE DETAILS CAN SORT THEMSELVES
OUT. MODEL/ENSEMBLE CONSENSUS OF HIGHS/LOWS FOR MON-THU APPEARS WELL
TRENDED AT THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1233 PM CDT THU MAY 7 2015

SIGNIFICANT UNCERTAINTY SURROUNDS THE UPCOMING TAF PERIOD WITH
RESPECT TO SHOWERS AND THUNDERSTORMS AND CEILINGS. AT THIS TIME
CONFIDENCE IN THE TAF SITE BEING IMPACTED BY THUNDERSTORMS TOO LOW
TO INCLUDE BUT WILL BE MONITORED. THE HIGHEST CHANCES OF SHOWERS AND
STORMS WILL BE LATE THIS AFTERNOON INTO THE EVENING AS A WEAK FRONT
MOVES THOUGH. CURRENTLY...ALONG AND BEHIND THE FRONT CEILINGS ARE
MVFR TO IFR IN MINNESOTA AND IOWA. AS A RESULT...MVFR CEILINGS
LIKELY TONIGHT FOR THE TAF SITES WITH IFR POSSIBLE. WINDS WILL
REMAIN STRONG THIS AFTERNOON BEFORE BECOMING WEST TO NORTHWEST
BEHIND THE FRONT BY FRIDAY MORNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....CC
Hazardous weather outlook, May 7, 3:00 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
400 AM CDT THU MAY 7 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-080900-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
400 AM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF THE STORMS
THIS AFTERNOON AND EVENING COULD BECOME STRONG WITH GUSTY WINDS...
SMALL HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY BUT SEVERE
WEATHER IS NOT EXPECTED. OCCASIONAL THUNDERSTORMS ARE ALSO
ANTICIPATED FOR THE PERIOD FROM SATURDAY NIGHT THROUGH NEXT
MONDAY. SOME OF THESE STORMS COULD BE RATHER STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HAIL OR
GUSTY WINDS LATER TODAY AND OVER THE WEEKEND WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW

In the hours before

Special weather statement, May 7, 3:25 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
425 PM CDT THU MAY 7 2015

IAZ010-011-029-030-072200-
ALLAMAKEE-WINNESHIEK-FAYETTE-CLAYTON-
425 PM CDT THU MAY 7 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAYETTE...
NORTHWESTERN CLAYTON...SOUTHWESTERN ALLAMAKEE AND SOUTHEASTERN
WINNESHIEK COUNTIES...

AT 425 PM CDT...A STRONG THUNDERSTORM WAS NEAR WEST UNION...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEST UNION...POSTVILLE...FAYETTE...ELGIN...CLERMONT...HARDIN...
LUANA...CASTALIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4280 9172 4288 9193 4314 9177 4310 9142
TIME...MOT...LOC 2125Z 209DEG 32KT 4291 9178

WETENKAMP

The radar

The La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
May 7, 3:30 PM CST
Where
Fayette County, 0.86 mi SW of West Union
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.960, -91.810

Thunderstorm Wind, Fayette

When
May 7, 3:38 PM CST
Where
Fayette County, 1.01 mi E of West Union
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.970, -91.780

A barn near West Union was damaged by the wind gusts from a severe thunderstorm.

Hail, Fayette

When
May 7, 4:03 PM CST
Where
Fayette County, 0.69 mi N of Fayette
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.840, -91.800

Hail, Mitchell

When
May 7, 7:00 PM CST
Where
Mitchell County, 1.71 mi SW of St Ansgar Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
43.360, -92.970

Thunderstorm Wind, Mitchell

When
May 7, 7:10 PM CST
Where
Mitchell County, 0.5 mi E of St Ansgar
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.380, -92.920

A tree was blown down, landing on and damaging a house in St. Ansgar.

Hail, Floyd

When
May 7, 9:05 PM CST
Where
Floyd County, 2.05 mi NW of Carrville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.040, -92.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571234, 571235, 571236, 571239, 571241, 571240.